Alert archive / South Carolina / Tornado Warnings in 2019

Tornado Warning 13, NWS Columbia, SC

April 14, 2019Chesterfield County, Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this tornado warning at Apr 14, 2019, 5:12 PM EDT for Chesterfield County, Kershaw County, Lee County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2019, 5:12 PM EDT (21:12 UTC)
Expired
Apr 14, 2019, 5:45 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chesterfield County, SC, Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:32 PM EDTHAIL 0.25Bethune, SC1/4 INCH HAIL IN DOWNTOWN BETHUNE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 12:54 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

058 
WFUS52 KCAE 142112
TORCAE
SCC025-055-061-142145-
/O.NEW.KCAE.TO.W.0013.190414T2112Z-190414T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Columbia SC
512 PM EDT Sun Apr 14 2019

The National Weather Service in Columbia has issued a

* Tornado Warning for...
  Northwestern Lee County in central South Carolina...
  Central Chesterfield County in central South Carolina...
  East central Kershaw County in central South Carolina...

* Until 545 PM EDT.
    
* At 511 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Cassatt, or 13 miles northwest of Bishopville,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carolina Sandhills Wildlife Refuge around 530 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Patrick, Mcbee, Alligator Fire Station, Middendorf, Bay Springs Fire
Station, Bethune, Midway Elementary School, Antioch and Lucknow.

LAT...LON 3450 7998 3449 8003 3449 8005 3436 8029
      3434 8025 3424 8044 3424 8052 3433 8053
      3473 8023 3452 7993
TIME...MOT...LOC 2111Z 225DEG 48KT 3437 8040 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

LCV
1 follow-up statement
877 
WWUS52 KCAE 142129
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
529 PM EDT Sun Apr 14 2019

SCC025-055-061-142145-
/O.CON.KCAE.TO.W.0013.000000T0000Z-190414T2145Z/
Lee SC-Chesterfield SC-Kershaw SC-
529 PM EDT Sun Apr 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR NORTHERN
LEE...CENTRAL CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES...
    
At 529 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Carolina Sandhills Wildlife Refuge, or 13 miles
northwest of Hartsville, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Lee, central Chesterfield and northeastern Kershaw Counties,
including the following locations... Bay Springs Fire Station,
Patrick, Bethune, Mcbee, Alligator Fire Station and Middendorf.

LAT...LON 3450 7998 3449 8003 3449 8005 3435 8031
      3436 8038 3442 8041 3473 8023 3452 7993
TIME...MOT...LOC 2129Z 225DEG 48KT 3455 8019 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

LCV

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 14, 2:18 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 14, 2:18 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
218 PM EDT Sun Apr 14 2019

.SYNOPSIS...
An upper trough and cold front will bring showers and
thunderstorms into early tonight when the front will move
offshore. There is potential for isolated tornadoes and severe
thunderstorms. Behind the front, dry conditions will return
Monday through Wednesday as high pressure builds across the
region. Moisture will begin to increase Thursday in advance of
the next cold front.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cold front continues moving toward the area along with showers
and thunderstorms. Expect the showers to move into the CSRA by
3 pm and the Midlands around 4 pm. Instability remains moderate
to strong with the front however debris cloudiness has kept
diurnal heating to a minimum today. With the strong winds aloft
creating plenty of shear the potential for isolated tornadoes
remains. Earlier coordination with SPC resulted in issuing
tornado watch 61 which remains in place through 7 pm for the
CSRA...southern Midlands and much of the central Midlands.
Along with the tornado threat damaging winds will also be
possible with lower potential for hail. PWAT values will be
around 1.75 inches through fropa resulting in potential for
locally heavy rainfall. Surface winds will remain strong and
gusty through this evening and will keep the Lake Wind Advisory
in effect through 8 am Monday for winds 15 to 20 knots with
gusts around 30 knots.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Models and current trends indicate that the squall line/line of
showers and thunderstorms will move across the area this
evening. However, activity is expected to develop along/just
ahead of the cold front early this evening. The area could see a
second area of activity as the main cold front moves across the
area during the evening hours. The cold front should move east
of the CWA by midnight. With a strengthening low level jet
through this evening, any showers or storms this evening could
produce strong wind gusts. Winds will shift westerly behind the
front and will remain breezy through Monday. Cooler air will
also move in, and Monday's highs will only be in the upper 60s
to lower 70s. It will be chilly Monday night with lows in the
40s. Dry high pressure will start to build in on Tuesday, and
temperatures will warm into the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement that it will remain dry across
the Midlands and CSRA Wednesday through most of Thursday. It
will remain dry on Wednesday due to high pressure, and
temperatures will once again rise into the upper 70s to lower
80s. Thursday will also be warm and moisture will increase in
advance of the next low pressure system. Kept a slight chance of
showers and thunderstorms, but looks any activity would arrive
late in the day. Chances for showers/thunderstorms will increase
Thursday night into Friday. This will be associated with a cold
front that will be approaching and moving across the region on
Friday. However, this system is associated with a deep closed
low across the Midwest and Great Lakes region through Sunday.
This will keep temperatures below normal and continue a chance
of showers.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Variable conditions continuing with a cold front along with
showers and thunderstorms crossing the area through this
evening.

Showers and thunderstorms will move into the area over the next
couple of hours as the cold front moves into the terminals and
then east of the area late this evening into early tonight. Main
concern remains gusty and damaging winds with lower potential
for hail. Cigs and vsbys with the thunderstorms will also lower
into the MVFR range and potential for IFR in areas of heavy
rain. Convection will move east of the terminals this evening
however winds aloft will remain strong this evening into
tonight with 50 knots at 2500 ft. Conditions will return to VFR
around 15/02z with surface winds strong and gusty through the
end of the period.

For the AGS and DNL terminals...
Showers and thunderstorms just west of the AGS/DNL area will
move into the area shortly. WSR-88D imagery shows a couple
thunderstorms currently just west of the terminals with
additional cells to the southwest in GA. Main concern with the
convection remains strong and damaging wind gusts with lower
potential for hail. Winds aloft will remain strong into tonight
with speeds around 50 knots at 2500 feet this evening. The
cold front will move east of the terminals around 15/03z with
conditions returning to VFR however winds will remain strong and
gusty through the end of the period.

EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday morning.

&&

.HYDROLOGY...
Heavy rainfall across central North Carolina has produced high
flows and minor flooding along the Pee Dee River at Cheraw.
Flows on area rivers will rise later tonight and tomorrow as the
showers and thunderstorms produce locally heavy rainfall.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 8 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Apr 14, 4:51 PM EDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
451 PM EDT Sun Apr 14 2019

GAZ040-063-064-SCZ018-020-021-025-026-031-038-115-116-152100-
Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Sumter-Clarendon-Northern Lancaster-Southern Lancaster-
451 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ065-077-SCZ016-022-027>030-035>037-041-152100-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Barnwell-Orangeburg-Calhoun-Bamberg-
451 PM EDT Sun Apr 14 2019

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...TORNADO WATCH 61 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 14, 3:26 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT SUN APR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     2 W MCCORMICK           33.90N 82.32W
04/14/2019                   MCCORMICK          SC   911 CALL CENTER

            MCCORMICK COUNTY DISPATCH REPORTED TREES
            DOWN AT PIERCE ROAD.

&&

WRS
Special weather statement, Apr 14, 4:24 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
424 PM EDT Sun Apr 14 2019

GAZ077-142115-
Burke GA-
424 PM EDT Sun Apr 14 2019

...Strong Thunderstorms Will Impact Portions of western Burke County
Until 515 PM EDT....

At 424 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 12 miles southeast of
Louisville, moving northeast at 50 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Waynesboro, Midville, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Midville International Airport,
Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
      3302 8229 3326 8221 3307 8183 3292 8201
      3292 8208 3290 8210 3288 8213 3281 8215
      3280 8221
TIME...MOT...LOC 2024Z 215DEG 43KT 3285 8227

LCV
Special weather statement, Apr 14, 4:28 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Sun Apr 14 2019

SCZ016-021-022-028-029-031-116-142100-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Sumter SC-
Richland SC-Kershaw SC-Lee SC-
428 PM EDT Sun Apr 14 2019

...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...south central Chesterfield...southeastern Southern
Lancaster...northwestern Sumter...central Richland...Kershaw and
northwestern Lee Counties Until 500 PM EDT....

At 427 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Carolina, or 9 miles northeast of
Dentsville, moving northeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville,
Kershaw, Arcadia Lakes, Lugoff, Westville, Hopkins, Villages at
Sandhill, Cassatt, Elgin, Horrel Hill, Killian, Woodfield,
Sesquicentennial State Park, Lake Carolina, Longtown and Fort
Jackson.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 72 and 107.
 Interstate 26  Interstate 77 between mile markers 8 and 31.

LAT...LON 3384 8091 3423 8105 3460 8050 3439 8025
      3436 8029 3434 8025
TIME...MOT...LOC 2027Z 227DEG 25KT 3418 8086

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:24 AM EDTRiver Flood WarningCAEChesterfield, Marlboro3 days
Apr 14, 2:19 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick56 min
Apr 14, 2:31 PM EDTTornado WarningCAEEdgefield, McCormick29 min
Apr 14, 4:28 PM EDTSpecial Weather StatementCAEKershaw, Richland32 min
Apr 14, 4:54 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster, Lee36 min
Apr 14, 5:00 PM EDTTornado WarningCAEChesterfield, Kershaw, Lancaster30 min
Apr 14, 5:21 PM EDTSpecial Weather StatementCAEAiken, Barnwell54 min
Apr 14, 5:29 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster7 min
Apr 14, 5:54 PM EDTSevere Thunderstorm WarningCAEChesterfield36 min
Apr 14, 6:42 PM EDTSpecial Weather StatementCAECalhoun, Sumter48 min
Apr 14, 6:53 PM EDTSpecial Weather StatementCAEClarendon22 min

Nearby

Tornado Warnings in South Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.